Alert archive / South Dakota / Flash Flood Warnings in 2017

Flash Flood Warning 4, NWS Rapid City, SD

August 25, 2017Ziebach County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Aug 25, 2017, 4:04 PM MDT for Ziebach County, South Dakota. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2017, 4:04 PM MDT (22:04 UTC)
Expired
Aug 26, 2017, 12:00 AM MDT
In force
8 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

County Ziebach County, SD

The radar

The Rapid City radar (KUDX), 132 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:33 PM MDT, 31 minutes earlier.

Area forecast discussion, Aug 25, 3:33 PM MDT, 31 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
333 PM MDT Fri Aug 25 2017

.DISCUSSION...(This Evening Through Friday)
Issued at 333 PM MDT Fri Aug 25 2017

Current surface analysis shows frontal boundary/warm front
stretching from northwest SD to south central SD. A cold front
extends from central SK to southern ID. Upper level analysis shows
flattening ridge to the east of the area, with zonal flow and
embedded shortwave energy from the northern Rockies to the high
plains. KUDX radar showing showers and storms increasing in
coverage across much of western and central SD. Storms over parts
of Ziebach County earlier produced large hail, along with heavy
rainfall and flooding. Skies range from mainly sunny over
northeast WY to mostly cloudy north and east of the Black Hills.
Temps range from upper 60s and lower 70s over cloud covered areas
and areas to the northeast of the boundary, to the 80s over
northeast WY and far southern SD. Winds are variable and mostly
light.

The threat for storms and severe weather will continue to be most
favorable toward south central SD late this afternoon, as frontal
boundary slowly moves eastward. Weak low pressure along the boundary
near south central SD will move east-northeast through the afternoon
and evening with the boundary. MLCAPE values of 1000 to 2000 j/kg
will be in place through the late afternoon/early evening across
much of southwestern and central SD, highest over south central SD.
A strong to severe storm or two can also be expected over the Black
Hills area this afternoon. Large hail and strong wind gusts will be
the main threats from any severe storms. Storms will continue to be
relatively slow moving, with locally heavy rainfall also expected.
The stronger activity will end and exit the area this evening.
Lingering showers and storms are possible across far northeast WY
and far south central SD into the overnight. Lows will be in the mid
50s to mid 60s. Areas of fog will develop again across the SD plains
late tonight/early Saturday.

The last of the upper level disturbances, along with the cold front
to the west of the region, will pass across on Saturday. The front
will move through mostly during the morning hours, with post frontal
disturbance bringing increasing chances of showers and storms in the
afternoon. Moderate instability, 1000 to 2000 j/kg, and stronger
shear aloft will bring a risk for severe storms across most of
western and south central SD. Highs will mostly be in the 80s,
warmest south and east of the Black Hills.

A building ridge across the western US will bring warm and mainly
dry weather for Sunday and much of next week. GFS and EC still
diverge on when ridge eventually breaks down, with the GFS sooner
than the EC later next week. Will keep some low pcpn chances for
Thursday across western areas.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1121 AM MDT Fri Aug 25 2017

Areas of IFR conditions in low stratus and scattered thunderstorms
over parts of northwestern and west central South Dakota are
expected to slowly shift east by 21Z, then mainly VFR conditions
will prevail with the exception of scattered thunderstorms from
the Black Hills through south central SD from late afternoon and
into the evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...15
Hazardous weather outlook, Aug 25, 12:10 PM MDT, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1210 PM MDT Fri Aug 25 2017

SDZ014-024>032-041>044-046-047-049-072-074-261300-
Ziebach-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
1210 PM MDT Fri Aug 25 2017 /110 PM CDT Fri Aug 25 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...and western
South Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms today and tonight.
Severe thunderstorms will be possible, especially across south
central South Dakota late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of showers and thunderstorms on Saturday.
Severe thunderstorms will be possible again.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-073-261300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Southern Meade Co Plains-
1210 PM MDT Fri Aug 25 2017

This Hazardous weather outlook is for portions of western South
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms today and tonight.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of showers and thunderstorms on Saturday.
Severe thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-261300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1210 PM MDT Fri Aug 25 2017

This Hazardous weather outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a chance of showers and thunderstorms this evening.
Severe thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of showers and thunderstorms on Saturday.
Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 25, 12:30 PM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1230 PM MDT FRI AUG 25 2017

SDZ014-032-251930-
Ziebach SD-Haakon SD-
1230 PM MDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAAKON AND SOUTHERN
ZIEBACH COUNTIES UNTIL 130 PM MDT...

At 1230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cherry Creek, or 28 miles south of Lantry, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Cherry Creek and Takini School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4469 10113 4469 10116 4453 10116 4454 10185
      4472 10185 4480 10114
TIME...MOT...LOC 1830Z 272DEG 20KT 4462 10161

Rudge
Special weather statement, Aug 25, 2:01 PM MDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
201 PM MDT FRI AUG 25 2017

SDZ028-029-074-252045-
Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD-
201 PM MDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER AND SOUTH
CENTRAL PENNINGTON COUNTIES UNTIL 245 PM MDT...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Black Elk Peak, or near Custer, moving southeast at 10 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Custer, Keystone, northern Wind Cave National Park, Mount Rushmore
National Memorial, Stockade Lake, Legion Lake, Buffalo Corrals, State
Game Lodge, Crazy Horse Memorial, Sylvan Lake, Blue Bell, Center
Lake, Custer State Park, Mount Coolidge, Black Elk Peak, Black Hills
Playhouse and Horse Thief Lake.

LAT...LON 4383 10365 4392 10347 4379 10317 4360 10342
TIME...MOT...LOC 2001Z 312DEG 9KT 4384 10352

Rudge
Local storm report, Aug 25, 2:42 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             1 NNW SHERIDAN LAKE     43.98N 103.47W
08/25/2017  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

EAGAN
Special weather statement, Aug 25, 2:47 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
247 PM MDT FRI AUG 25 2017

SDZ029-030-074-252130-
Custer Co Plains SD-Hermosa Foot Hills SD-Southern Black Hills SD-
247 PM MDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 330
PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
State Game Lodge, or 13 miles east of Custer, moving southeast at 20
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fairburn, Buffalo Corrals, State Game Lodge, eastern Custer State
Park and northeastern Wind Cave National Park.

LAT...LON 4367 10348 4383 10337 4369 10288 4362 10300
      4348 10301 4348 10306
TIME...MOT...LOC 2046Z 297DEG 19KT 4372 10334

Rudge
Local storm report, Aug 25, 2:54 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 PM MDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY RAIN       12 WNW CHERRY CREEK     44.67N 101.73W
08/25/2017  E5.00 INCH       ZIEBACH            SD   PUBLIC

            STILL RAINING AT THE TIME OF REPORT.

&&

SJR
Local storm report, Aug 25, 3:54 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT FRI AUG 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             16 SSE MISSION          43.09N 100.54W
08/25/2017  E0.75 INCH       TODD               SD   PUBLIC

&&

EAGAN

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:33 AM MDTSevere Thunderstorm WarningUNRZiebach57 min
Aug 25, 10:33 AM MDTSpecial Weather StatementUNRZiebach42 min
Aug 25, 10:43 AM MDTAreal Flood AdvisoryUNRZiebach6 hr
Aug 25, 10:59 AM MDTSpecial Weather StatementUNRZiebach46 min
Aug 25, 11:46 AM MDTSpecial Weather StatementUNRZiebach44 min
Aug 25, 12:30 PM MDTSpecial Weather StatementUNRZiebach60 min
Aug 25, 12:40 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach50 min
Aug 25, 1:16 PM MDTFlash Flood WarningUNRZiebach3 hr
Aug 25, 2:01 PM MDTSpecial Weather StatementUNRCuster44 min
Aug 25, 2:22 PM MDTSevere Thunderstorm WarningUNRPennington38 min
Aug 25, 2:47 PM MDTSpecial Weather StatementUNRCuster43 min
Aug 25, 3:12 PM MDTSevere Thunderstorm WarningUNRTodd63 min
Aug 25, 3:36 PM MDTSevere Thunderstorm WarningUNRTripp54 min
Aug 25, 4:12 PM MDTSevere Thunderstorm WarningUNRTripp63 min
Aug 25, 4:43 PM MDTSevere Thunderstorm WarningUNRTodd, Tripp25 min
Aug 24, 6:52 PM MDTSpecial Weather StatementUNRCampbell23 min
Aug 24, 8:39 PM MDTSpecial Weather StatementUNRWeston36 min

Nearby

Flash Flood Warnings in South Dakota, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.